Winter Storm, Washington
- When
- February 18, 2:00 AM EST to 11:00 PM EST
- Where
- Washington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.397, -71.620 (the zone’s center; the record gives no point)
A coastal storm passed well southeast of New England, bringing heavy snow and strong winds to Block Island, where a trained spotter reported a storm total of 6 inches. Snowfall amounts tapered off quickly on the mainland, with 2 to 4 inches of snow reported on the south coast.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A coastal storm passed well southeast of New England, bringing heavy snow and strong winds to Block Island, where a trained spotter reported a storm total of 6 inches. Snowfall amounts tapered off quickly on the mainland, with 2 to 4 inches of snow reported on the south coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 17, 10:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1030 PM EST TUE FEB 17 2004 .DISCUSSION... PREVIOUS FORECAST LOOKS GOOD OVERALL...ADJUSTED SOME POPS TO BRING THEM INTO LINE WITH THE GRIDS. && .PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT THROUGH 06Z THURSDAY)... MID AND HIGH CLOUDS CONTINUE TO STREAM INTO THE REGION AHEAD OF DEVELOPING LOW PRESSURE OFF THE SOUTH CAROLINA COAST. SOME STRATOCU CLOUDS CONTINUE ACROSS CAPE COD AND THE ISLANDS WITH THE ONSHORE FLOW. SHORT RANGE MODELS HAVE COME INTO BETTER AGREEMENT ON DEVELOPMENT AND MOVEMENT OF LOW PRESSURE FORMING OFF THE CAROLINA COAST. THIS LOW IS EXPECTED TO RAPIDLY DEEPEN AS IT MOVES NORTHEAST. ETA AND GFS KEEP THE CENTER OF THE DEEPENING LOW WELL SOUTH AND EAST OF THE 40N/70W BENCHMARK...BUT A LOT OF MOISTURE DOES WRAP AROUND THE LOW. HAVE USED A BLEND OF THE ETA AND GFS...THOUGH WENT LOWER ON THE QPF. THIS...ALONG WITH TEMPERATURES EXPECTED TO BE IN THE LOWER TO MID 30S FOR HIGHS ALONG THE SOUTH COAST...CAPE AND ISLANDS ON WEDNESDAY... THIS STILL YIELDS SNOWFALL TOTALS IN THE 2 TO 5 INCH RANGE FOR THAT AREA BY THE TIME THE SNOW TAPERS OFF WEDNESDAY NIGHT. WILL BE ISSUING A WINTER WEATHER ADVISORY FOR THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLAND...INCLUDING CAPE COD AND THE ISLANDS. STILL HAVE A CONCERN FOR HIGHER SNOW AMOUNTS ON NANTUCKET...AS THEY WILL BE CLOSEST TO THE EXPLOSIVELY DEEPENING LOW. WITH THE WARMER TEMPERATURES...WILL HAVE A RATHER LOW RAIN TO SNOW RATIO WHICH SHOULD HOLD SNOW TOTALS DOWN. EXPECT THE STORM TO PUSH OFF TOWARD THE SOUTH COAST OF NOVA SCOTIA EARLY WEDNESDAY NIGHT...AND WILL WIND THE SNOW DOWN OVER THE CAPE AND ISLANDS THEN. EVT && .LONG TERM (07Z THURSDAY THROUGH NEXT TUESDAY)... AS LOW CONTINUES TO PULL OUT...WEAK HIGH PRESSURE BUILDS INTO THE REGION FOR FRIDAY AND EARLY SATURDAY. COMPLEX LOW MOVES INTO NEW ENGLAND DURING THE DAY SATURDAY WITH A SECONDARY DEVELOPING SOUTH OF NEW ENGLAND SATURDAY NIGHT...PULLING OFF TO THE NORTHEAST ON SUNDAY. THE UPPER TROF MOVES ACROSS DURING SUNDAY. THIS STORM LOOKS LIKE IT FLIP FLOPS BETWEEN SNOW TO RAIN THEN BACK TO SNOW AS THIS SCENARIO PLAYS OUT. THE MOST LIKELY AREA TO STAY SNOW...AND SEE ACCUMULATION WILL BE THE FAR NORTHWESTERN AREAS. HIGH PRESSURE BUILDS OVER THE AREA FOR THE FIRST PART OF NEW WEEK WHILE A STORM SYSTEM MOVES ACROSS THE SOUTHERN STATES AND OUT TOWARD BERMUDA THE MIDDLE OF NEXT WEEK. && .AVIATION... MAINLY VFR CONDITIONS EXCEPT AT KACK AND KHYA WHERE DECK OF 1500FT WITH ONSHORE LOW LEVEL FLOW. CLOUDS WILL LOWER AND THICKEN TONIGHT WITH MVFR CEILINGS ACROSS EASTERN AREAS /FROM KORH E/ BY MIDNIGHT. COULD SEE MVFR CONDITIONS INTO CONNECTICUT VALLEY TOWARD SUNRISE. CAPE COD AND THE ISLANDS WILL SEE IFR CONDITIONS IN DEVELOPING SNOW AFTER MIDNIGHT. MVFR-IFR CONDITIONS WILL CONTINUE FOR EASTERN AREAS THROUGH 18Z...BUT WILL IMPROVE OVER THE WEST AFT 16Z. && .MARINE... IN THE SHORTER TERM...AS HIGH PRESSURE PUSHES EAST...WINDS HAVE COME AROUND TO EAST BUT REMAIN LIGHT. AS THE LOW DEEPENS...THE TIGHTENING PRESSURE GRADIENT WILL PUSH TOWARD THE SOUTHERN OPEN WATERS ON WEDNESDAY. WILL SEE SMALL CRAFT CONDITIONS FROM PROVINCETOWN SOUTH TO MONTAUK ON WEDNESDAY...SPREADING NORTH DURING THE DAY. AS THE LOW CONTINUES TO DEEPEN...WINDS WILL CONTINUE TO INCREASE. WILL LIKELY SEE GALE CONDITIONS ON THE OUTER WATERS FROM PROVINCETOWN TO MONTAUK...MAINLY EAST OF MARTHAS VINEYARD...DURING WEDNESDAY NIGHT. IN THE LONG TERM...AS THE LOW PULLS OUT...SO DO THE WINDS AND GRADUALLY THE SEAS SUBSIDE. THE ARRIVAL OF THE NEXT LOW ON THE WEEKEND...SEES THE WINDS PICK UP AGAIN TO SMALL CRAFT CRITERIA FOR LATE SATURDAY INTO SUNDAY MAINLY OVER THE OPEN WATERS EAST AND SOUTH OF CAPE COD. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...WINTER WX ADVISORY MAZ020>024 TONIGHT AND WEDNESDAY. RI...WINTER WX ADVISORY RIZ006>008 TONIGHT AND WEDNESDAY. NH...NONE. MARINE...GALE WARNING MAY BE REQUIRED WEDNESDAY NIGHT PROVINCETOWN TO MONTAUK.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 606 AM EST TUE FEB 17 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181030- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 606 AM EST TUE FEB 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH LIGHT SNOW WILL OVERSPREAD SOUTHERN RHODE ISLAND...SOUTHEAST COASTAL MASSACHUSETTS INCLUDING THE CAPE AND ISLANDS TOWARD DAYBREAK WEDNESDAY. .DAYS TWO THROUGH SEVEN... A COASTAL STORM WILL DEVELOP OFF THE MID ATLANTIC COAST EARLY WEDNESDAY. THE LOW WILL INTENSIFY AND MOVE NORTHEAST INTO THE ATLANTIC LATER WEDNESDAY. SNOW FROM THIS SYSTEM WILL OVERSPREAD SOUTHEAST SECTIONS WEDNESDAY...APPROXIMATELY ALONG AND SOUTH OF A LINE FROM WILLIMANTIC CONNECTICUT TO PROVIDENCE TO PLYMOUTH. SNOW WILL CONTINUE THROUGH WEDNESDAY NIGHT AND THEN TAPER OFF EARLY THURSDAY. THE EXACT TRACK OF THE STORM STILL REMAINS UNCERTAIN... HOWEVER THERE IS APPROXIMATELY A 30 TO 40 PERCENT CHANCE THAT APPRECIABLE SNOWFALL WILL OCCUR OVER SOUTH COASTAL RHODE ISLAND AND MASSACHUSETTS...INCLUDING THE CAPE AND ISLANDS. STAY TUNED TO LATER FORECASTS AS DETAILS BECOME MORE CERTAIN. IN ADDITION...ASTRONOMICAL TIDES WILL BE RUNNING HIGH WEDNESDAY AND THURSDAY. IF THE COASTAL STORM TRACKS FAR ENOUGH NORTH...THE POTENTIAL EXIST FOR COASTAL FLOODING ACROSS SOUTHEAST MASSACHUSETTS. ANOTHER LOW PRESSURE AREA WILL APPROACH FROM THE OHIO VALLEY SATURDAY...WITH THE CHANCE OF MIXED PRECIPITATION. LATER THIS WEEKEND OR EARLY NEXT...THERE ARE INDICATIONS THAT ARCTIC AIR MAY RETURN TO THE REGION .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED FOR WEDNESDAY. NOCERA
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2004Every state in 2004This day in weather historyWarnings in Rhode Island, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387256.